Mathematics | Department News

Department of Mathematics
One Trinity Place
San Antonio, TX 78212
210-999-8264 fax


Trinity Mathematician Awarded Grant from National Institutes of Health

Professor Peter Olofsson uses math models to explore probabilities of human disease. more>>>

Bookmark and Share


**Peter Olofsson Gets NIH Grant**

Peter Olofsson has received a $210,000 NIH grant which runs from June of 2010 until May of 2013. The grant, entitled "Branching process models in cellular population dynamics," supports an ongoing research program to develop stochastic models to analyze problems in cell biology, for example telomere shortening, cell cycle desynchronization, accumulation of mutations, and estimation of bacterial lag phase. The grant also includes summer support for up to 2 students per year. Please join us in congratulating Dr. Olofsson on this wonderful accomplishment.

IRBM Program

The Mathematics Department is proud to announce that Saber Elaydi (PI), Peter Olofsson (Co-PI), Cabral Balreira (Senior Personnel), Roberto Hasfura-Buenaga (Senior Personnel), Natasa Macura (Senior Personnel), and colleagues from the departments of Biology and Engineering Sciences have received a grant from the National Science Foundation to start a program called Integrated Research in Biomathematics (IRBM). The goal of the IRBM program is to develop students and faculty who are "bilingual" in these two disciplines through a combination of coursework and research culminating in the creation of a new minor in biomathematics.


Saber Elaydi was appointed as a fellow collaborator of the Center for Mathematical Analysis, Geometry and Dynamical Systems (CAMGSD) of the Mathematics Department of the Instituto Superior Técnico (IST), Technical University of Lisbon. 

Cabral Balreira had his paper "A Generalization of the Fujisawa-Kuh Global Inversion Theorem," accepted by the Journal of Mathematical Analysis and Applications. He has also submitted a paper "Mathematical Classification of Tight Junction Protein Images" with Jonathan King, Department of Biology, and Farzan Aminian, Department of Engineering Sciences, as well as two undergraduate students, Caitlin Troyer and Robert Doss.

Ryan Daileda had his paper "Maximal class numbers of CM number fields" accepted by the Journal of Number Theory. Together with Nathan Jones of the University of Mississippi, he is currently studying a potentially useful alternate definition of induced Dirichlet characters.

Saber Elaydi had his paper "Nonautonomous periodic systems with Allee effect", co-authored with R. Luis and H. Oliveira, and his paper "Bifurcation and invariant manifolds of the logistic competition model", co-authored with R. Luis and M. Guzowska, accepted by the Journal of Difference Equations and Applications. He also had his paper "Population Models with Allee effect: A new model", co authored with Sacker, published in the Journal of Biological Dynamics, vol. 4 (2010), 397-408.

Brian Miceli had his article "Two q-analogues of Poly-Stirling numbers" published in the Journal of Integer Sequences. In the summer he gave a talk at the Permutation Patterns conference in San Luis Obispo, California.  He has coauthored an article based on that talk which has been submitted for publication.

Peter Olofsson and Ryan Daileda had their paper "Budding yeast, branching processes, and generalized Fibonacci numbers" published in Mathematics Magazine, 2011. Olofsson also published a paper with former student, Xin Ma, "Modeling and estimating bacterial lag phase " in Mathematical Biosciences, 2011. He also presented a talk "Budding yeast, branching processes, and generalized Fibonacci numbers" (contributed) at the Joint Mathematics Meetings, New Orleans, LA, January 9, 2011. Additionally, he gave an invited talk "Modeling prion dynamics in yeast, Branching processes and derived processes," at the CIRM in Luminy, France, April 28, 2011.

Mathematics Professor Natasa Macura assists a student with a problem during one of her courses.